Announcement

Collapse
No announcement yet.

Very Worried about my AD

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Very Worried about my AD

    Hello All,
    I had a colostomy on 4/4/11. My surgeon told me I would need to perform a digital stimulation to remove mucus build up from my colon every three weeks or so. I believe my very messy bowel prep while using a Foley in the hospital gave me a UTI with a very nasty bug that required vancomycin injections for three weeks which appeared to have taken care of the UTI. However since surgery my prostate has been very sensitive and is causing mild AD when cathing. My Urologists scoped my bladder and observed that the prostate looked slightly pink and irritated but otherwise everything appeared normal. Beginning approximately three weeks ago I experienced a BP of 195/95 which I chalked up to mild constipation. It did not occur again until a week and a half ago with an increase in BP of up to 195/107. Along with the BP I’m experiencing flushed itchy skin, strange taste and smell, impacted cognitive ability, and greater than usual skin burning. When doing a digistim on Thursday I started experiencing increased BP and spasticity. During the digistem it felt as though I had an obstruction in my rectum. I felt that it was either my hemorrhoids or a mucus plug. As my BP remained elevated I treated it with two ten milligram pills of Procardia three hours apart. I went to the surgeon on Friday who performed a DRE and concluded that my prostate was mushy and said it was prostatitis. He prescribed minocycline for four weeks. When I press on my abdomen my spasms increase which would seem to indicate that perhaps he is right and there is an issue with my prostate. Does any of this make sense and at what BP should I be alarmed? Thanks for your feedback.
    Best Regards,
    Steve

    #2
    whoa...

    I'll probably be little help but I have one question? Do you use Zylocaine / Lidocaine jelly while you stim? If not, you should consider it. It helps greatly reduce my AD during stim.
    Mike~
    www.MurGallery.com

    Comment


      #3
      No Mur, but will look into it. Thank you

      Comment


        #4
        How long does your BP stay up before returning to a more normal reading?

        How big an issue is this mucus buildup? I have a colostomy and haven't done any digital stimulation to my rectum since. I wasn't told I needed to do so and wonder what the consequences are. SCI Nurse?

        Comment


          #5
          Prostatitis usually needs 4-6 weeks of antibiotics, and even that may not eliminate it. It would be advisable to consult with your urologist on this treatment, and even an infectious disease specialist.

          We never have our post-colostomy patients do digital stim. We do recommend a Fleets enema monthly to eliminate any build up of mucous if the rectal stump and lower colon are left in place after surgery. You can use lidocaine jelly 2% (1 Tb.) into the rectum 10 minutes before doing either dig stim or an enema to decrease the risks of getting AD during the procedure.

          Spasticity can suddenly increase anytime your body is experiencing pain (similar to AD) and it may not be specific to the area where the increased spasticity is occuring.

          (KLD)
          The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

          Comment


            #6
            SCI-Nurse and Sittingonmyass,
            Thank you both for your response, my hard drive blew-up on me or I would have responded sooner.

            BP has been occurring in the evening and lasting all night long, making sleep impossible due to the itching skin, worry of laying down, and the metallic taste/smell that is partner to the BP.

            Nurse-Your suggestions are spot on to what I've already done. I have an excellent Infectious Disease doc and Urologist who both concur with the prognosis and the treatment.

            Understanding that everyone is different, and generally speaking, can you tell me the BP limits that would alarm you?

            Thanks again - Although I've not participated much, I really do appreciate having this site as a go-to resource.

            Steve aka Sojurner

            Comment


              #7
              Hi all. I'm a colostomate for 8 weeks with rectal mucous discharge. I think this site will help me and, hopefully, I can reciprocate. For starters though, can someone tell me what AD means? Now, I'm not even too sure what Sojurner's BP means. Thanks, Mike
              Last edited by iMacG5; 2 Sep 2011, 4:53 PM.

              Comment


                #8
                IMac AD is autonomic dysreflexiaand common in SCI above S-5. It causes rising in BP from different reasons ..... sunburn,UTI,insect bites,ingrown toenail or any pain below injury. It is scarey but can be treated by proper medication to bring BP back down.

                I have an unusual question about the surgery. During surgery did they do a spinal tap to control AD or how do they control AD while having surgery and in recovery. Do they use a special anesthesia? I think this is one of my greater fears if I ever have to do surgery.

                Comment


                  #9
                  Thanks charmed1199 for your answer. Unfortunately I am not at all familiar with SCI above S-5 and don't even know what it means. I know a little about colorectal cancer, bladder cancer, inflammation of scar tissue and pain. My colostomy was done to rest the colorectal anastomosis and, perhaps reconnect sometime later. I had general anesthesia and, again, know very little about it. I wish you well.

                  Comment


                    #10
                    iMac,

                    SCI = spinal cord injury. These forums and this site are intended for people with SCI and their family members and friends.

                    S5 = the sacral 5th segment of the spinal cord (the very last part, lowest on the spinal cord, close to your waist).

                    AD = autonomic dysreflexia. An abnormal body response to pain below the level of the spinal cord injury that causes the blood pressure to go abnormally high and can result in stroke and other serious complications. People with SCI above T7 (not S5) are at risk for this condition. It does not occur in people without a spinal cord injury or disease.

                    BP = depending on the context, on this forum it may mean blood pressure or bowel program. The latter is a combination of special diet, medications, timing/frequency, techniques and equipment used to empty the bowel (over which the person with SCI rarely has control) to prevent both bowel incontinence and constipation.

                    (KLD)
                    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

                    Comment


                      #11
                      Originally posted by charmed1199 View Post
                      During surgery did they do a spinal tap to control AD or how do they control AD while having surgery and in recovery. Do they use a special anesthesia? I think this is one of my greater fears if I ever have to do surgery.
                      The surgery is usually done with general anesthesia, with the anesthesiologist monitoring blood pressure and managing any AD blood pressure elevation with medications, or using an anesthetic that includes sympathetic ganglionic blocking agents. Prior to any surgery, anyone who is at risk for AD should have a discussion with the intended anesthesiologist about their knowledgeable about and plan for management of any AD that occurs in either the surgery or recovery room, and with their surgeon about plans for manage it during the rest of the recovery period, as AD can continue during the same time during which an able bodied person would need to be taking pain medications for incisional pain.

                      (KLD)
                      The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

                      Comment


                        #12
                        Thanks, SCI-Nurse. I'll find the appropriate forum. Mike

                        Comment

                        Working...
                        X